Kansas, 2006

Hail and Damaging Winds in Kansas, May 29, 2006

May 29, 2006 · NWS ICT · 14 events in 6 counties and zones

8 hail, 5 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 6:44 PM CST, 51 minutes earlier.

Area forecast discussion, May 29, 6:44 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT MON MAY 29 2006

.UPDATE...
LEFT MOVING SUPERCELL IS MAKING A BEE-LINE FOR BARTON COUNTY.
THEREFORE WE EXPANDED THE SEVERE THUNDERSTORM WATCH TO INCLUDE
BARTON COUNTY. COULD SEE SOME VERY LARGE HAIL EXCEEDING GOLFBALLS
WITH THAT STORM...ALONG WITH WINDS EXCEEDING 60 MPH.

STORMS ARE NOT QUITE AS WIDESPREAD AS PREVIOUSLY
THOUGHT...PROBABLY DUE TO INCREASING CONVECTIVE INHIBITION FROM
THICK ANVIL SHIELD. CONVECTIVE FORECAST REMAINS UNCERTAIN. IF
STORMS CURRENTLY WEST OF THE CWA CAN BECOME BETTER ORGANIZED AND
DEVELOP A COLD POOL...THEN THEY SHOULD EXPAND AND PUSH EAST. THIS
SEEMS LIKE THE MOST LIKELY SCENARIO. ANOTHER AREA OF POSSIBLE
CONVECTION OVER THE NEXT SEVERAL HOURS MAY OCCUR OVER SOUTHEAST
KANSAS FROM AN OUTFLOW BOUNDARY RACING NORTHWESTWARD ACROSS
NORTHEAST OKLAHOMA. ANOTHER AREA OF POSSIBLE INITIATION IS OVER
THE FLINT HILLS ALONG ANOTHER OLD OUTFLOW BOUNDARY. BEST CHANCE OF
SEVERE WEATHER SHOULD OCCUR GENERALLY WEST OF THE TURNPIKE THIS
EVENING...WHERE BETTER DEEP LAYER SHEAR RESIDES. IF A LARGE
COMPLEX CAN DEVELOP TONIGHT...IT SHOULD BE FAIRLY SLOW MOVING...SO
FLOODING COULD BECOME A THREAT LATER TONIGHT...ALONG WITH
DECREASING SEVERE THREAT.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 550 PM CDT MON MAY 29 2006/

UPDATE...
UPDATED HAZARDOUS WEATHER OUTLOOK...ZONE FORECASTS...AREA FORECAST
MATRICES...POINT FORECAST MATRICES AND WEB PRODUCTS TO ACCOUNT FOR
SEVERE THUNDERSTORM WATCH AND CURRENT THINKING.

KLEINSASSER

&&

PREV DISCUSSION... /ISSUED 521 PM CDT MON MAY 29 2006/

DISCUSSION...
THE MAIN CONCERN FOR THE REMAINDER OF THIS AFTERNOON AND EARLY
EVENING WILL BE THE INITIATION POINTS OF WHERE THE THUNDERSTORMS
WILL DEVELOP.

IT LOOKS LIKE MORE THE THUNDERSTORMS COULD DEVELOP FURTHER NORTH AS
THE EVENING PROGRESSES...BUT IT IS VERY DIFFICULT TO PINPOINT WHERE
THE WHERE THESE STORMS WILL ERUPT. STATIONARY BOUNDARY APPEARS TO
EXTEND FROM JUST WEST OF ALVA TO NEAR SALINA. LATEST RUC ANALYSIS
SHOWS THAT THERE IS SOME POTENTIAL IN THE NEXT HOUR OR SO THAT
STORMS COULD START DEVELOPING IN CENTRAL KANSAS WHERE THIS IS SOME
DECENT LOW LEVEL CONVERGENCE. HOWEVER...WITH THE CONVECTIVE OUTFLOW
FROM THE STORMS IN OKLAHOMA IT MAY DEVELOP ACROSS PORTIONS OF SOUTH
CENTRAL KANSAS. ONCE THE STORMS DO DEVELOP...THEY WILL BE SLOW
MOVERS AND PRODUCE SOME VERY HEAVY RAINFALL IN A SHORT PERIOD OF
TIME. THIS MAY CAUSE SOME LOCALIZED FLOODING. THESE STORMS WILL ALSO
BE CAPABLE OF PRODUCING DAMAGING WIND AND LARGE HAIL WITH THE MAIN
DAMAGING WIND THREATS BEING WEST OF A HUTCHINSON AND SALINA LINE
WHERE THEY ARE A LITTLE DRIER BELOW 850MB. SHEAR PROFILE FROM
HILLSBORO AND VWPS ARE SHOWING THE SHEAR BEING MOSTLY
UNIDIRECTIONAL ABOVE 5KFT. WE WILL ALSO HAVE TO WATCH THE
PROGRESSION OF THE SURFACE BOUNDARY IN CASE IT BACKS FURTHER WEST
TOWARDS EVENING. THIS MAY CAUSE STORMS TO LIGHT UP CLOSER TO RUSSELL
AND GREAT BEND.

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    92  68  81  65 / MMM  80  70  50
HUTCHINSON      91  66  78  64 / MMM  70  70  50
NEWTON          91  67  78  65 / MMM  80  70  50
ELDORADO        90  68  79  66 / MMM  70  70  50
WINFIELD-KWLD   93  69  83  66 / MMM  70  60  50
RUSSELL         87  63  76  61 / MMM  40  60  50
GREAT BEND      88  64  77  61 / MMM  40  70  50
SALINA          90  65  77  65 / MMM  60  60  50
MCPHERSON       90  66  78  65 / MMM  70  70  50
COFFEYVILLE     91  69  82  66 / MMM  40  50  40
CHANUTE         88  69  80  66 / MMM  40  50  40
IOLA            88  68  80  66 / MMM  40  50  40
PARSONS-KPPF    89  69  82  66 / MMM  40  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 29, 4:33 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT MON MAY 29 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
533 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT MIDNIGHT ACROSS
PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. THE
THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ALONG A
LINE EXTENDING FROM ROUGHLY SALINA TO HUTCHINSON TO MEDICINE
LODGE. GIVEN THE AMOUNT OF INSTABILITY...SOME STORMS WILL LIKELY
BECOME SEVERE. THE PRIMARY HAZARDS THROUGH MIDNIGHT WILL BE LARGE
HAIL UP TO GOLFBALLS AND DAMAGING WIND GUSTS. VERY HEAVY RAINFALL
AND LOCALIZED FLOODING WILL ALSO BE A THREAT DUE TO SLOW STORM
MOVEMENT. OTHER MORE ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE SOUTHEAST OF THE TURNPIKE.

THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A SLOW MOVING CONVECTIVE
COMPLEX AS THE OVERNIGHT PROGRESSES. THE SEVERE HAIL AND WIND
THREAT SHOULD DIMINISH BY MIDNIGHT...BUT MAY TRANSITION TO A HEAVY
RAINFALL AND FLOODING THREAT ACROSS PRIMARILY SOUTH CENTRAL AND
SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON TUESDAY
AND TUESDAY NIGHT ACROSS MOST OF CENTRAL...SOUTH CENTRAL AND
SOUTHEAST KANSAS...AS THE FRONTAL BOUNDARY BECOMES STATIONARY ACROSS
SOUTH CENTRAL KANSAS. WITH THE BOUNDARY IN THE AREA AND PLENTY OF
INSTABILITY...ANY OF THESE STORMS COULD BECOME SEVERE. DAMAGING
WINDS...LARGE HAIL AND A FEW TORNADOES WILL ALL BE POSSIBLE ON
TUESDAY AND TUESDAY NIGHT.

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY NIGHT. AT
THIS TIME IT APPEARS SOME STRONG STORMS ARE POSSIBLE THROUGH THIS
TIME PERIOD. THE EXACT PLACEMENT OF STORMS AND SEVERE WEATHER
THREATS WILL BE REFINED WITH LATER FORECASTS. SO IT IS ADVISED TO
CHECK LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PRIMARILY
CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/CDB/ADK

In the hours before

Special weather statement, May 29, 5:34 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT MON MAY 29 2006

KSZ091-300000-
HARPER-
634 PM CDT MON MAY 29 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHERN HARPER COUNTY...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZELTON TO
INGERSOLL...AND MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 29, 6:00 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT MON MAY 29 2006

KSZ067-082-300030-
KINGMAN-RENO-
700 PM CDT MON MAY 29 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST KINGMAN AND WESTERN RENO COUNTIES...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SYLVIA TO PRESTON TO
7 MILES SOUTHWEST OF CUNNINGHAM...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 29, 6:29 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT MON MAY 29 2006

KSZ067-082-300100-
KINGMAN-RENO-
729 PM CDT MON MAY 29 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST KINGMAN AND WESTERN RENO COUNTIES...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
SYLVIA TO CUNNINGHAM...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 29, 6:33 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT MON MAY 29 2006

KSZ047-300115-
BARTON-
733 PM CDT MON MAY 29 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHERN BARTON COUNTY...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM JUST EAST OF ST. JOHN...OR 25 MILES SOUTH OF
GREAT BEND...AND MOVING NORTH AT 25 MPH.

PEOPLE IN SOUTHERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

DARMOFAL
Special weather statement, May 29, 7:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT MON MAY 29 2006

KSZ047-300145-
BARTON-
814 PM CDT MON MAY 29 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN BARTON COUNTY...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF RAYMOND...OR 16 MILES
SOUTHEAST OF GREAT BEND...AND MOVING NORTH AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 29, 7:17 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT MON MAY 29 2006

KSZ033-049-300130-
LINCOLN-SALINE-
817 PM CDT MON MAY 29 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN LINCOLN AND NORTHWEST SALINE COUNTIES...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTFALL...OR 14 MILES SOUTHEAST OF
LINCOLN...AND MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Topeka radar (KTWX), 150 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Lincoln

When
May 29, 7:35 PM CST
Where
Lincoln County, Beverly
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -97.967

Hail, Lincoln

When
May 29, 7:35 PM CST
Where
Lincoln County, 1 mi W of Beverly
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -97.983

Hail, Lincoln

When
May 29, 8:07 PM CST
Where
Lincoln County, 3 mi NE of Westfall
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -97.967

Hail, Barton

When
May 29, 8:30 PM CST
Where
Barton County, 2 mi S of Great Bend
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -98.767

Thunderstorm Wind, Reno

When
May 29, 8:50 PM CST
Where
Reno County, 10 mi E of Pretty Prairie
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -97.833

Downed tree limbs at Cheney Reservoir.

Hail, Rice

When
May 29, 9:00 PM CST
Where
Rice County, 2 mi WNW of Bushton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -98.433

Thunderstorm Wind, Sedgwick

When
May 29, 9:22 PM CST
Where
Sedgwick County, Maize
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -97.467

Measured by a KSN WeatherLab at Maize High School.

Thunderstorm Wind, Sedgwick

When
May 29, 9:25 PM CST
Where
Sedgwick County, Wichita
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Downed 3-inch diameter tree limbs near the intersection of 13th and Tyler.

Thunderstorm Wind, Sedgwick

When
May 29, 9:30 PM CST to 9:40 PM CST
Where
Sedgwick County, Wichita
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.700, -97.333

Reported near the intersection of 119th and 21st.

Thunderstorm Wind, Sedgwick

When
May 29, 9:30 PM CST
Where
Sedgwick County, Wichita
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.700, -97.333

Downed tree limbs near the intersection of Central and 119th.

Hail, Saline

When
May 29, 10:02 PM CST
Where
Saline County, Brookville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -97.867

Lightning, Sedgwick

When
May 29, 10:38 PM CST
Where
Sedgwick County, Wichita
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A lightning strike set New Day Christian Church in East Wichita ablaze. The fire caused extensive damage mainly to the roof and second floor. There was also an undetermined amount of water damage from fire fighters extinguishing the blaze. Fortunately, no one was injured. The fire was the second natural disaster to strike the building in the past seven years; a tornado damaged the roof in 1999. Information is courtesy of the Wichita Eagle.

Hail, Saline

When
May 29, 11:05 PM CST
Where
Saline County, Brookville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -97.867

Hail, Saline

When
May 29, 11:07 PM CST
Where
Saline County, 2 mi NNW of Brookville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -97.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510014, 5510015, 5510016, 5510017, 5510018, 5510019, 5510020, 5510021, 5510022, 5510023, 5510024, 5510027, 5510025, 5510026.